Hail, Coffey
- When
- April 10, 2:22 PM CST
- Where
- Coffey County, 2.82 mi N of Halls Summit
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.390, -95.680
Two rounds of severe weather defined the evening hours of April 10th. Discrete thunderstorms developed out ahead of a surface front during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Two rounds of severe weather defined the evening hours of April 10th. Discrete thunderstorms developed out ahead of a surface front during the late afternoon. Large hail, up to one inch in diameter, was the primary reported event with this convection. Convection redeveloped across east central Kansas during the evening, into a line segment that lifted to the northeast. This line of storms produced strong, damaging winds with estimated wind speeds up to 80mph. Damage mainly impacted tree branches and powerlines. But, several reports of building damage came in as well, and one tractor trailer was blown off the roadway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 10, 11:36 AM CST, 2 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1236 PM CDT THU APR 10 2008 .DISCUSSION... ...MESOSCALE UPDATE... 17Z SFC ANALYSIS INDCS 990 MB SFC LO NR KSLN. 3-6 MB PRES FALLS WERE NOTED TO THE NE OF THE LO OVR SE NEB/SRN IA...INDICATING THE LOW SHLD CONT TO LIFT NEWD INTO THAT GENERAL DIRECTION. SFC WRMFNT EXTNS EWD FM THE LO THRU EMPORIA TO GARNETT...AND WAS ALSO LIFTING NWD. CLDS HAVE BEEN SLOW TO CLEAR IN THE WARM SECTOR AS OF 17Z...BUT LATEST VISIBLE IMAGES INDCS SOME BREAKING OF THE CLDS STARTING TO TAKE PLACE OVR TEH SRN CWA. THIS IS LIKELY TO ALLOW FOR SOME SURFACE HEATING OVR THE ERN CWA THIS AFTN/EVNG. SEVERE WEATHER CONCERNS LOOK TO BE BECOMING CLEARER EARLY THIS AFTN. LO LVL WIND FLOW SOUTH OF THE WARM FNT IS INCREASINGLY SW FM THE SFC TO H85...AND ALTHOUGH THIS CREATES SIG SPEED SHEAR...PARTICULARLY IN THE 0 TO 1 KM LAYER...IT WILL ALSO ACTS TO TAKE MOST OF THE SIG LO LVL MOISTURE TO THE EAST OF THE CWA. ATTM...WE SEE TWO VERY SMALL CHANCES FOR SEVERE WEATHER. FIRST...IS WITH THE ADVANCING WARMFNT THROUGH EARLY AFTN...BUT THIS SEEMS LIMITED BY WEAK MID-LVL LAPSE RATES AND LIMITED INSTABILITY. THUS ALTHOUGH SOME THUNDER SEEMS LIKELY WITH THE WRMFNT...SEVERE WEATHER THREAT LOOKS SMALL. SECOND WILL BE WITH THE ACTUAL COLD FNT LATE THIS AFTN AND INTO THE EVNG HOURS. NEGATIVE WITH THIS SITUATION IS THAT MOST OF THE LO LVL MOISTURE WILL HAVE BEEN PUSHED TO THE EAST. NEVERTHELESS...MUCAPE OF 500-750 J/KG WILL EXIST ALNG THE CDFNT LATE THIS AFTN WHICH MAY ALLOW FOR A SCT LINE OF TSRA TO DVLP. BEST JET LVL WINDS WL HAVE PUSHED EWD OF THE FA AT THIS TIME...WHICH ACTUALLY LOWERS THE DEEP LAYER SHEAR AND THUS ORGANIZED TSRA THREAT SEEMS TO BE LIMITED. IF CONVECTION DOES FORM IN EITHER CASE...SEVERE WEATHER MAY BE LMITED TO A WIND AND ISOLATED HAIL THREAT GIVEN WEAK LAPSE RATES ALOFT. UNIDIRECTIONAL LOW LEVEL FLOW PRETTY MUCH TAKES ANY TOR THREAT OUT OF THE AREA. BOUSTEAD && .PREV DISCUSSION... /ISSUED 354 AM CDT THU APR 10 2008/ DISCUSSION... 08Z WATER VAPOR SHOWS ANOTHER SHORTWAVE ROTATING THROUGH THE BASE OF THE UPPER TROUGH AND LIFTING THROUGH THE TX PANHANDLE. THIS IS ALSO WHERE THE STRONGEST PRESSURE FALLS ARE OCCURRING. A WARM FRONT COULD BE FOUND FROM NORTH TX STRETCHING NORTHEAST THROUGH SOUTHEAST OK AND INTO NORTHERN AR. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH DURING THE PRE DAWN HOURS AS THE SHORTWAVE LIFTS NORTHEAST. THIS SHOULD MAINLY BE SHOWERS WITH EMBEDDED THUNDERSTORMS. THE SMALL WINDOW FOR SEVERE WEATHER IS STILL EXPECTED TO BE FROM ABOUT 17Z TO 23Z AS SFC LOW TRACKS ACROSS THE FORECAST AREA /RUFFLY ACROSS MHK/. WITH THE DRY SLOT WORKING IN...SOME CLEARING AND DESTABILIZATION IS ANTICIPATED TO OCCUR AHEAD OF THE COLD FRONT...JUST AS MID LEVEL LAPSE RATES STEEPEN AND THE LEFT EXIT REGION OF THE UPPER JET MOVES OVER EAST CENTRAL KS. THINK THUNDERSTORM DEVELOPMENT IS LIKELY TO OCCUR JUST TO THE WEST OF THE TURNPIKE...WITH THE GREATEST THREAT FOR SEVERE WEATHER ALONG AND EAST OF THE TURNPIKE. WITH THE CLOSE LOW OVERHEAD...WILL NEED TO WATCH OUT FOR LOW TOP SUPERCELLS WITH LARGE HAIL AND AN ISOLATED TORNADO POSSIBLE. ADDITIONALLY WITH THE CLEARING AND SFC LOW DEEPENING...THINK STRONGER WINDS WILL BE ABLE TO MIX DOWN TO THE SFC ACROSS THE FAR SOUTHEASTERN SECTION OF THE FORECAST AREA. THEREFORE WILL ISSUE A WIND ADVISORY FOR COFFEY AND ANDERSON COUNTIES. ALSO WITH THE REDEVELOPMENT OF THUNDERSTORMS LIKELY THIS AFTERNOON...DID NOT FEEL COMFORTABLE LETTING THE FLOOD WATCH EXPIRE AT 18Z...SO WILL EXTEND THE WATCH UNTIL 6 PM AS WELL. FOR TONIGHT TWEAKED POPS UP TO BETTER MATCH SURROUNDING OFFICES. LOOKS LIKE THERE COULD BE A DEFORMATION BAND STILL LINGERING OVER NORTH CENTRAL KS EARLY THIS EVENING. THEN OF COURSE ANY CONVECTION EXITING TO THE EAST OVER FAR EASTERN KS. POPS FOR FRIDAY THOUGH SATURDAY ARE MAINLY FOR INSTABILITY DRIVEN SHOWER ACTIVITY. MODELS CONTINUE TO SHOW THE POSSIBILITY FOR SOME SNOW TO MIX IN ACROSS THE NORTH TONIGHT. THEN AS LOW LEVEL LAPSE RATES BECOME NEARLY DRY ADIABATIC FRIDAY AND SATURDAY...THERE COULD BE SOME LIGHT FLURRIES OR SPRINKLES WITH THE MOISTURE ON THE BACK SIDE OF THE STORM SYSTEM. ADJUSTED TEMPS DOW A COUPLE DEGREES FOR FRIDAY. LATEST MODEL PROGS SHOW MIXING 800 TEMPS TO THE SFC WOULD YIELD MID 40S...AND FORECAST SOUNDINGS KEEP SFC TEMPS IN THE LOWER TO MID 40S FOR FRIDAY. WITH CLOUDY SKIES AND STRONG MIXING OF THE BOUNDARY LAYER DUE TO GRADIENT WINDS...WOULD EXPECT MIN TEMPS TO HOLD IN THE MID 30S TONIGHT AND SATURDAY MORNING. THERE IS SOME CONCERN FOR A HARD FREEZE SUNDAY MORNING AS SKIES FINALLY CLEAR OUT AND WINDS DIMINISH. HOWEVER BOUNDARY LAYER WINDS DO NOT COMPLETELY FALL OFF. FORECAST HAS MINS AT FREEZING. IF WINDS DECOUPLE...TEMPS COULD BE A FEW DEGREES COLDER SUNDAY MORNING. AFTER SATURDAY...MODELS SHOW RIDGING DEVELOPING OVER THE PLAINS. THIS WOULD INDICATE A MODERATION IN TEMPS WITH A DRY FORECAST...WHICH IS REFLECTED WELL IN THE PREVIOUS FORECAST. THEREFORE NO CHANGES WERE MADE. WOLTERS AVIATION... BRIEF LULL IN PRECIPITATION EARLY THIS MORNING...ALTHOUGH CIGS REMAIN IFR AT TOP/FOE...AND BORDERLINE LIFR AT MHK. NEXT BATCH OF PRECIP TO LIFT NORTHWARD THROUGH THE MORNING. CIGS TO REMAIN IFR/LIFR THROUGH APPROXIMATELY 18Z...WHEN DRY SLOT AND SUBSIDENCE BEHIND INITIAL CONVECTION OVERRUN NE KS...SOUTH OF SFC WARM FRONT. CIGS WILL SCATTER OUT DURING THE EARLY AFTERNOON...AND SOUTHERLY SFC WINDS WILL PICK UP WITH GOOD MIXING. CONVECTION MAY REFIRE ALONG SFC COLD FRONT AS IT SLIDES EASTWARD LATE THIS AFTERNOON...PROMPTING INCLUSION OF VCTS AT TOP/FOE...WITH BETTER CHANCE FOR CONVECTION OVER EASTERN PORTIONS OF THE REGION. MVFR CIGS AND NORTHWESTERLY WINDS PREVAIL ON THE BACKSIDE OF THE SYSTEM AFTER 03Z...AND WILL PERSIST THROUGH THE END OF THE 12Z TAF CYCLE. LUNDE && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM THURSDAY FOR KSZ058-KSZ059. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 243 PM CDT THU APR 10 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-111945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 243 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG AND EAST OF A SENECA TO BURLINGTON LINE THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE WITH ONE INCH HAIL AND 60 MPH WINDS PRESENTING THE PRIMARY THUNDERSTORM HAZARDS. THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE EAST INTO MISSOURI LATE THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR THE REMAINDER OF THE AFTERNOON GENERALLY ALONG AND EAST OF A SENECA TO BURLINGTON LINE. CAVANAUGH
The Topeka radar (KTWX), 83 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
28 thunderstorm wind, 12 hail. Local standard time, as filed.
WIBW TV reported wind speeds around 60mph.
Five buildings at the Emporia Livestock sales were damaged when severe thunderstorm winds blew across Emporia. The roofs were torn from three sheds, and the debris was tossed several streets away and onto powerlines, which caused sparks. The power was out to several local businesses and residences. Country Mart North also sustained damage to the sign on the front of it's building. A piece of the sign flew across the street and knocked over a portion of fence. Several trees and power lines were also reported down along the damage path. Sheds and local business signs in addition to those above were also reported to have been damaged. Seven hundred and seven people were reported to have lost power.
KVOE radio measured 72mph wind gust.
Law enforcemnet reported damage across portions of the city of Emporia. The roof was blown off of a cattle shed. Part of a commercial sign was blown down. Tree limbs were also reported down.
Spotter in Burlington called in 60mph winds estimate. Second spotter, nearby in Burlington, called in damage report, including shingles having been blown from roof and some tree damage.
A lean-to garage was blown down and pieces were carried onto Old Highway 50.
Powerlines knocked down behind spotter's home. Large tree limbs blwon down from a dead tree.
Estimated 60mph winds blew over a row of Port-a-Potties.
The roof was blown off of a repair shop. Just west of this location, a pole barn was blown over. An Osage City car dealership also reported damage with the severe thunderstorms.
Shingles blown off roof of spotter's home, and the homes of several neighbors.
Power lines down on Kansas Hwy 68 between Ottawa and Pomona.
A wind gust blew a tractor trailer onto it's side. Highway 75 was partially blocked by the trailer.
Small tree limbs blown down. Full trash containers blown down the street.
Two to three inch tree limbs blown down.
Large tree blown down. Tree reported to have been blocking a roadway.
Six to seven inch diameter live tree branches down.
Transformers blown along Topeka Blvd on the south end of the city.
Tree limbs and power lines were reported down across the city. Westar energy reported that up to 860 residences were without power in Shawnee County.
Shingles blown off the apartment complex of a NWS-Employee.
A barn expected to be placed on the National Register of Historic Places was destroyed by severe thunderstorm winds. The barn was nearly 100 years old, and was built from a kit from the Sears, Roebucks & Company. Items within the barn were also moved and damaged by the strong winds. The building had recently undergone improvements to make the barn more stable.
Powerlines and one large tree reported down.
Tree reported down over the roadway.
Power lines down in town.
Power lines and one tree reported down in the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86098, 86099, 86103, 86106, 86107, 86117, 86113, 86119, 86120, 86125, 86606, 86152, 86126, 86128, 91913, 86131, 86108, 86135, 95700, 86138, 86140, 91932, 86143, 86144, 86145, 91934, 86146, 86147, 86148, 86149, 86150, 86151, 91915, 86154, 91914, 86155, 86156, 86157, 86158, 86159.